Alert archive / Oregon / Beach Hazards Statements in 2024
Beach Hazards Statement 3, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Feb 24, 2024, 2:21 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 25, 2024, 2:00 AM PST. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2024, 2:21 AM PST (10:21 UTC)
- In effect from
- Feb 25, 2024, 2:00 AM PST
- Expired
- Feb 26, 2024, 4:00 AM PST
- In force
- 26 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005 WHUS46 KMFR 241021 CFWMFR Coastal Hazard Message National Weather Service Medford OR 221 AM PST Sat Feb 24 2024 ORZ021-022-250000- /O.NEW.KMFR.BH.S.0003.240225T1000Z-240226T0000Z/ South Central Oregon Coast-Curry County Coast- 221 AM PST Sat Feb 24 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Until 4 PM PST Sunday. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming or rising tide that coincides with the greatest sneaker wave risk occurs Sunday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
426 WHUS46 KMFR 242153 CFWMFR Coastal Hazard Message National Weather Service Medford OR 153 PM PST Sat Feb 24 2024 ORZ021-022-251400- /O.CON.KMFR.BH.S.0003.240225T1000Z-240226T0000Z/ South Central Oregon Coast-Curry County Coast- 153 PM PST Sat Feb 24 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Until 4 PM PST Sunday. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming or rising tide that coincides with the greatest sneaker wave risk occurs Sunday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
771 WHUS46 KMFR 251026 CFWMFR Coastal Hazard Message National Weather Service Medford OR 226 AM PST Sun Feb 25 2024 ORZ021-022-252000- /O.EXT.KMFR.BH.S.0003.000000T0000Z-240226T1200Z/ South Central Oregon Coast-Curry County Coast- 226 AM PST Sun Feb 25 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Through late tonight. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The incoming or rising tide that coincides with the greatest sneaker wave risk occurs this morning. High tide is around noon today. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
652 WHUS46 KMFR 252004 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1204 PM PST Sun Feb 25 2024 ORZ021-022-261200- /O.CON.KMFR.BH.S.0003.000000T0000Z-240226T1200Z/ South Central Oregon Coast-Curry County Coast- 1204 PM PST Sun Feb 25 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...A moderate risk of sneaker waves is expected. * WHERE...All beaches and shorelines of Curry, Coos, and Douglas Counties. * WHEN...Through late tonight. * IMPACTS...Sneaker waves can run up significantly farther on beaches than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
241 WHUS46 KMFR 261147 CFWMFR Coastal Hazard Message National Weather Service Medford OR 347 AM PST Mon Feb 26 2024 ORZ021-022-261300- /O.EXP.KMFR.BH.S.0003.000000T0000Z-240226T1200Z/ South Central Oregon Coast-Curry County Coast- 347 AM PST Mon Feb 26 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... The threat for sneaker waves is diminishing. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 23, 10:25 PM PST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 23, 10:25 PM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1025 PM PST Fri Feb 23 2024
Updated Aviation Discussion.
.SHORT TERM...High pressure will result in dry weather across the
area through Saturday. Stable conditions, low level moisture and
light valley winds overnight will bring areas of valley low clouds
and fog, mainly to the Umpqua Basin, Illinois Valley, Grants Pass
area and lower Klamath River valley. Morning low temperatures will
be cool/cold. Then high temperatures on Saturday are expected to
be around 8 degrees above normal, similar but slightly warmer than
today.
This pattern will begin to change on Sunday as a front approaches
the area from the north, then moves into the area Sunday night
and Monday. With this front, expect mountain snow, rain and gusty
winds. Then immediately behind the front, a cold upper trough will
drop down over the area late Monday.
Snow levels will lower with the cold front and as the upper
trough settles over the area Monday into Monday night. Models
continue to show that this system will bring a potential for
moderate to heavy mountain snow in the Southern Oregon Cascades as
well as the western foothills in Douglas County. A winter storm
watch remain in effect for these areas. Snow is also expected for
the mountains west of the Cascades and for higher mountains from
the Siskiyou south, but will be generally lighter. West of the
Southern Oregon Cascades, as snow levels lower down to around
1500 to 2500 ft Monday evening and night, some light snow may
fall over lower mountain passes west of the Cascades Monday
evening, including near Canyon Mountain and Sexton Summit (I-5).
However, light snow amounts and warm ground temperatures will
result in limited impacts. East of the Cascades, mainly light snow
is expected Monday and Monday night. However models support a
potential for areas of moderate snow with the frontal passage
across northern Klamath County Monday morning.
For additional details on this system and the longer term pattern
please see the previous discussion below.
&&
.AVIATION...24/06Z TAFs...Existing VFR conditions will continue
through the TAF period for most areas in northern California and
southern Oregon. Persistence suggests that fog or low clouds may
return to the Umpqua and Illinois valleys and patchy freezing fog or
low clouds may return to the Klamath Falls area early Saturday
morning. Drier air in the Rogue Valley appears to minimize the
possibility of fog for Medford. The TAFs include possible timing for
fog development around both Roseburg and Klamath Falls, although
confidence in any development is moderate at best. -CC
&&
.MARINE...Updated 230 PM Friday February 23, 2024...Calm seas will
continue through tonight, with light winds under stable weather and
moderate westerly swell continuing. An upper level low traveling
away from the area will allow elevated northerly winds to develop
early Saturday morning, bringing wind-built steep seas to all
waters. Isolated areas of very steep and hazardous seas may be
possible in waters south of Cape Blanco and beyond 10 nm from shore,
but guidance on that possibility is still inconclusive. For now, an
existing Small Craft Advisory for Saturday at 1 AM through Sunday at
10 AM and a Hazardous Seas Watch for Saturday at 4 PM through Sunday
at 10 AM communicate current possibilities of deteriorating conditions.
Another brief period of calm seas will last from Sunday morning into
Monday morning before an impactful cold front moves over the area
early next week, bringing strong northwesterly winds and swell to
all waters. Current forecast outcomes suggest steep seas across all
waters, with winds peaking at 25 knots and waves of 10 to 13 feet at
13 to 15 seconds expected in all waters. Winds will calm into
midweek, but persisting swell is expected to sustain steep seas for
all waters. Near the end of the forecast period, another system is
expected to bring gusty southerly winds. While any conditions this
far out are difficult to forecast with high confidence, there is
agreement across guidance sources that this late week system will be
more impactful over all waters than the early week system. Steep or
very steep and hazardous seas may be present in all waters to end
the week and continue into the weekend. -TAD
&&
.PREV DISCUSSION... /Issued /
..Updated AVIATION discussion...
SHORT TERM...Tonight through Sunday night (2/25)...
The majority of the short term, through much of Sunday, will
resemble today's weather. A high pressure ridge is in place and will
linger during the weekend. It has brought a stable, drying, and
significantly warming air mass. High temperatures will not approach
record levels, but, as is the case today, will be generally several
to a dozen degrees above normal. Mostly clear skies will aid
overnight cooling, but low temperatures will also be at least a few
degrees above normal.
Valley low clouds are expected late at night into the morning hours,
particularly for Douglas, Josephine, eastern Curry, and far western
Siskiyou counties. A few patches are also possible in Jackson County.
High level clouds on Sunday afternoon are expected to be the first
sign of a change in the pattern. Precipitation is expected to
develop in Coos and northern Douglas counties late Sunday afternoon
or Sunday evening, then spread southeast across the area late Sunday
night through Monday.
LONG TERM...Monday(2/26) through Friday(3/1)...As the extended
period begins, the area will be in the midst of the first of several
systems over the next week that area expected to produce gusty
winds, plenty of precipitation and mountain snow, and the potential
for low elevation snow. This first front will have already arrived
at the coast, and will then push through the rest of the forecast
area by late Monday afternoon, with onshore flow and post frontal
showers keeping precipitation chances in the forecast through Monday
night. Snow levels Monday morning of 4000 to 6000 feet will lower to
below 2000 feet Monday night, marking the arrival of a much colder
air mass behind the departing front. As a result, several inches of
snow are expected in the Cascades and Siskiyous throughout the day
Monday, but fortunately for the morning commute Tuesday,
precipitation will have decreased greatly or even come to an end by
the time snow levels have a chance to lower to the valley floors of
the West Side, so snowfall there should be very light, if any occurs
at all. One point of note: the overall wind flow during this event
will be more from the west than the south. This flow has a tendency
to produce much more precipitation along the western slopes of the
Cascades, and is usually wetter than normal in the Rogue Valley, as
it greatly reduces the downsloping/drying effects that typically
occur there.
Tuesday will be rather quiet, with ridging building in aloft and a
weak warm front pushing through the area Tuesday night into
Wednesday, producing some light precipitation and plenty of clouds.
Whereas the Monday system was a quick sample taste of the winter's
return, the real feast begins Thursday when a large upper level
trough drops out of the Arctic and into the Gulf of Alaska, then
begins to dig southeast into the Pacific Northwest. This shot of
cold air will persist through the weekend, if not into early next
week. The first front, arriving Thursday, is expected to arrive with
gusty south winds along the coast, across the higher terrain and the
East Side, and in the usual windy trouble spots of the Shasta and
Rogue valleys. Vapor transport values support a good dose of
precipitation, and with snow levels again seeing a quick drop from
4000 feet to around 2000 feet, winter weather will once again be a
concern, especially over the Cascade passes. A second shot of
precipitation and cold air arrives Friday into Saturday, with more
wind and precipitation concerns, and the most likely shot for low
elevation snow as snow levels trend much lower. (While Saturday is
not included in the forecast yet, models do show significantly lower
snow levels, between 500 and 1000 feet, by Friday night as post-
frontal showers are ongoing.)
The impacts this series of fronts will have greatly depends on the
timing and strength of the individual features. Across the wide
suites of solutions, the general pattern is almost universally
agreed upon, however, there remains quite a bit of spread regarding
those finer details. As for timing, a shift of about 6 to 12 hours
is possible, and this could make the difference in terms of travel
impacts and commute times. Also, there is some disagreement on the
strength of the cold air; the majority of solutions favor snow
levels below 2000 feet, but some keep snow levels well above that
threshold. We will be keeping a sharp eye on this event as it
approaches, and in the meantime, preliminary preparations should be
made considering the higher potential for impactful winter
conditions for all area passes and even down to the valley floors.
-BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Sunday evening through Monday evening
for ORZ025-027-028.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory from 1 AM Saturday to
10 AM PST Sunday for PZZ350-356-370-376.
Hazardous Seas Watch from Saturday afternoon through Sunday
morning for PZZ376.
&&
CC/CC/CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:40 PM PST | Winter Storm Warning | MFR | Douglas, Jackson, Josephine, Klamath, Lake | 46 hr |
| Feb 24, 2:51 PM PST | Wind Advisory | MFR | Lake | 53 hr |
Nearby
Beach Hazards Statements in Oregon, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.